Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 59, NWS Buffalo, NY

July 15, 2021

NWS Buffalo, NY issued this special marine warning at Jul 15, 2021, 10:48 PM EDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 10:48 PM EDT (02:48 UTC)
Expired
Jul 15, 2021, 11:45 PM EDT
In force
57 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WHUS51 KBUF 160248
SMWBUF
LOZ045-065-SLZ022-160345-
/O.NEW.KBUF.MA.W.0059.210716T0248Z-210716T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
1048 PM EDT Thu Jul 15 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from Point Peninsula to Chippewa Bay... 

The Saint Lawrence River from Cape Vincent to Ogdensburg...

* Until 1145 PM EDT.

* At 1047 PM EDT, a strong thunderstorm was located 9 nm north of
  Tibbets Point and moving east at 30 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Pillar Point, Black River Bay, Tibbets Point, Alexandria Bay,
  Sackets Harbor, Wellesley Island, St. Lawrence River, Chaumont Bay,
  Cape Vincent and Clayton.

LAT...LON 4447 7578 4444 7576 4439 7584 4437 7578
      4433 7582 4423 7599 4413 7626 4412 7627
      4411 7616 4416 7606 4407 7607 4395 7601
      4391 7609 4400 7651 4420 7631 4422 7620
      4429 7615 4438 7590 4451 7575
TIME...MOT...LOC 0247Z 269DEG 32KT 4426 7639 

HAIL...0.00IN
WIND...>34KTS

$$

Reynolds
2 follow-up statements
029 
FZUS71 KBUF 160320
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
1120 PM EDT Thu Jul 15 2021

LOZ045-065-SLZ022-160345-
/O.CON.KBUF.MA.W.0059.000000T0000Z-210716T0345Z/
1120 PM EDT Thu Jul 15 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT...

For the following areas...  

Lake Ontario from Point Peninsula to Chippewa Bay...  

The Saint Lawrence River from Cape Vincent to Ogdensburg...

At 1116 PM EDT, a strong thunderstorm was located over Wellesley
Island, or 35 nm southwest of Ogdensburg, moving east at 30 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Pillar Point, Black River Bay, Tibbets Point, Alexandria Bay, Sackets
Harbor, Wellesley Island, St. Lawrence River, Chaumont Bay, Cape
Vincent and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4447 7578 4444 7576 4439 7584 4437 7578
      4433 7582 4423 7599 4413 7626 4412 7627
      4411 7616 4416 7606 4407 7607 4395 7601
      4391 7609 4400 7651 4420 7631 4422 7620
      4429 7615 4438 7590 4451 7575
TIME...MOT...LOC 0316Z 269DEG 32KT 4426 7602 

HAIL...0.00IN
WIND...>34KTS

$$

Thomas
509 
FZUS71 KBUF 160346
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
1146 PM EDT Thu Jul 15 2021

LOZ045-065-SLZ022-160354-
/O.EXP.KBUF.MA.W.0059.000000T0000Z-210716T0345Z/
1146 PM EDT Thu Jul 15 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1145 PM EDT...

The affected areas were...   

Lake Ontario from Point Peninsula to Chippewa Bay... 
The Saint Lawrence River from Cape Vincent to Ogdensburg...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 4447 7578 4444 7576 4439 7584 4437 7578
      4433 7582 4423 7599 4413 7626 4412 7627
      4411 7616 4416 7606 4407 7607 4395 7601
      4391 7609 4400 7651 4420 7631 4422 7620
      4429 7615 4438 7590 4451 7575
TIME...MOT...LOC 0344Z 264DEG 35KT 4434 7557 

$$

Thomas

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 15, 8:07 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 8:07 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
807 PM EDT Thu Jul 15 2021

.SYNOPSIS...
A cold front will advance across much of our region tonight, serving
showers and thunderstorms that will be most numerous through the
evening hours. This frontal boundary will linger near our region
Friday and Saturday with several rounds of moderate to locally heavy
showers and thunderstorms.

&&

.NEAR TERM /THROUGH FRIDAY/...
Showers and thunderstorms continue to blossom near Lake Erie this
evening...this where deeper low level instability is found. SPC
mesoscale analysis page displays just over 1000 J/KG of ML CAPE.
While instability and lift ahead of the cold front are favorable,
there will be drier air in the mid levels that could limit the full
potential of storms...keeping storms just sub severe. With 35 to 40
knots of 0-6 km bulk shear, a marginal risk for severe storms
continues this evening...mainly for near the Lakes and just inland
where the deeper instability will lingering into the night. Deeper
into the night with the loss of instability storms should become
weaker in nature, but with the cold front slowly passing
southeastward across our region, a shower along the front is
possible at any time.

Friday, the cold front will move through the remainder of the region
with the chance for showers and storms, mainly confined to southern
NY. For most part, cooler and less humid on Friday with highs mainly
mid to upper 70s. Higher dewpoints and instability will be near the
NY/PA border by Friday afternoon. Stronger storms on Friday near the
NY/PA border could produce gusty winds and heavy downpours. SPC has
a marginal risk for severe across Southern Tier and WPC is
highlighting a slight risk for excessive rainfall.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
To start off the period, a positively tilted shortwave trough will
be placed over the central Great Lakes and slide eastward Friday
night. As the trough progresses eastward it will slow down due to
the trough closing off somewhere over Lake Huron. Additionally,
through this time, New York State will be placed under the
equatorward entrance region of the upper level jet. This in
coordination of an area of increasing differential positive
vorticity advection from the formation of the mid-level low will
enhance large scale ascent and upper level instability, overall
lowering heights aloft. Meanwhile, the lingering frontal boundary
from the days prior will continue to promote low level convergence,
though model guidance still varies with the exact placement of this
boundary. None the less, considering the slow progression of the
pattern aloft, expect several convective waves to propagate down the
frontal boundary, and therefore resulting in chances for showers and
thunderstorms each day of the short term. There is some evidence in
the guidance that the upper wave will start to progress eastward by
Sunday night, which would start to edge drier air in from the north,
allowing for lower end PoPs by the end of the weekend over WNY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Overall don't expect much in the way of any change to the overall
pattern through the long range. High pressure ridge will remain over
the West while troughing persists over the East with numerous
shortwaves moving across the northeastern CONUS through the period
allowing for generally unsettled weather to continue.

Better low level forcing and deeper moisture remain south of the
area to start off the work week. However weak upper level troughing
remains overhead which will foster the chance for a few showers and
storms, mainly focused inland of the lakes during afternoon heating.
Upper trough reloads heading into Tuesday as potent shortwave dives
southeast out of Hudson Bay, while an associated surface cold front
approaches the area from the northwest. Depending on the exact
timing of the front crossing the area (sometime Tuesday/Tuesday
night), will determine the strength and coverage of showers and
storms.

Main upper level trough axis and surface cold front should be south
and east of the area by Wednesday morning. Cooler and less humid air
will filter across the area Wednesday in the wake of the frontal
passage, with any lingering precip chances decreasing from northwest
to southeast through the day. Surface ridge tries to nudge in across
the area Wednesday night into Thursday. This in combination with
being situated in between shortwaves aloft will help foster a bit
more in the way of dry time to close out the period. However, the
general upper trough remains in place overhead, which will continue
to make it nearly impossible to completely rule of an isolated storm
or two, especially during the hours of peak heating.

With regard to temperatures, daytime highs near average Monday and
Tuesday will trend below average for the second half of the period
owed to somewhat cooler and drier air moving across the region in
the wake of the cold frontal passage.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
For the 00Z TAFS VFR flight conditions are found...though
approaching showers and thunderstorms will lower flight conditions
into the MVFR flight range. The best chances for showers or a stray
thunderstorm will be the first 9 hours of the TAF cycle, then again
Friday afternoon as showers and thunderstorms blossom along the cold
front across the Southern Tier.

While MVFR will become widespread along the cold front and within
showers tonight, there will be some improvement Friday behind the
front back to VFR by mid morning for the northern Niagara Frontier,
Genesee Valley and areas east of Lake Ontario. IFR ceiling heights
are likely for the Southern Tier late tonight and into Friday
morning (KJHW).

Outlook...

Friday night and Saturday...Several waves of showers and
thunderstorms. MVFR to VFR.

Sunday through Monday...VFR.

Tuesday...Chance of showers and thunderstorms. MVFR to VFR.

&&

.MARINE...
Moderate southwesterlies into tonight ahead of cold front. Choppy
conditions possible at times on Lake Erie through the evening, but
Small Craft Advisory not expected to be needed. Some thunderstorms
may occur ahead of the front into this evening and mariners should
stay alert for any Special Marine Warnings. The cold front will move
across the waters late tonight with westerly breezes kicking up
especially on Lake Ontario where Small Craft Advisories may be
needed to the east of Irondequoit Bay in the morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...JLA/Thomas
SHORT TERM...EAJ/Fries
LONG TERM...JM
AVIATION...Thomas
MARINE...JLA/Thomas
Hazardous weather outlook, Jul 15, 4:23 AM EDT, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
423 AM EDT Thu Jul 15 2021

NYZ001>004-007-010>013-019-020-085-160830-
Niagara-Orleans-Monroe-Wayne-Jefferson-Northern Erie-Genesee-Wyoming-
Livingston-Chautauqua-Cattaraugus-Southern Erie-
423 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms late this evening.
The main threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of excessive rainfall that could cause flash
flooding Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
423 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms late this evening.
The main threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-006-008-014-021-160830-
Northern Cayuga-Oswego-Lewis-Ontario-Allegany-
423 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of excessive rainfall that could cause flash
flooding Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 15, 8:06 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
806 PM EDT Thu Jul 15 2021

NYZ010>012-160030-
Wyoming-Genesee-Northern Erie-
806 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING...
NORTHEASTERN ERIE AND SOUTHWESTERN GENESEE COUNTIES...

At 806 PM EDT, a strong thunderstorm was located over West Seneca,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Depew,
Lancaster, Williamsville, Darien Lakes State Park, Elma, Marilla,
Pembroke, Bennington, Akron, Small Boat Harbor, Erie Basin Marina,
Alden, Blasdell, Elma Center and Billington Heights.

This includes Interstate 90 between exits 55 and 48A.

LAT...LON 4293 7891 4304 7839 4278 7832 4280 7887
TIME...MOT...LOC 0006Z 259DEG 27KT 4286 7880

Mitchell
Special weather statement, Jul 15, 8:12 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
812 PM EDT Thu Jul 15 2021

NYZ019-160115-
Chautauqua-
812 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT CHAUTAUQUA COUNTY...

At 811 PM EDT, a strong thunderstorm was near Findley Lake and
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jamestown, Westfield, Lakewood, Falconer, Mayville, Clymer, Long
Point State Park, Jamestown West, Chautauqua Institution, Findley
Lake, Frewsburg, Chautauqua, Busti, Portland, Ripley, Stockton,
Gerry, Brocton, Celoron and Mina.

This includes the following highways...
 Interstate 90 near exit 60.
 Interstate 86 between exits 4 and 13.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4213 7976 4233 7971 4244 7919 4200 7911
      4200 7976
TIME...MOT...LOC 0011Z 269DEG 22KT 4217 7973

Reynolds
Local storm report, Jul 15, 9:00 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
900 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     BEMUS POINT             42.17N 79.39W
07/15/2021                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREE DOWN ON LAKESIDE DRIVE BLOCKING
            ROADWAY.

&&
Local storm report, Jul 15, 9:07 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
907 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 WSW BUFFALO           42.88N 78.89W
07/15/2021  M39 MPH          LEZ041             NY   COAST GUARD

            BUFFALO NOS.

&&
Local storm report, Jul 15, 9:16 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
916 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     MARINE TSTM WIND 2 WSW BUFFALO           42.88N 78.89W
07/15/2021  M39 MPH          LEZ041             NY   COAST GUARD

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            WSW BUFFALO. BUFFALO NOS.

&&
Special weather statement, Jul 15, 9:21 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Buffalo NY
921 PM EDT Thu Jul 15 2021

NYZ019-020-160215-
Chautauqua-Cattaraugus-
921 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES...

At 920 PM EDT, a strong thunderstorm was located near Jamestown and
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jamestown, Olean, Salamanca, Allegany State Park, Lakewood, Falconer,
Allegany, St. Bonaventure, Jamestown West, Weston Mills, Frewsburg,
Busti, Hinsdale, Great Valley, Carrollton, Randolph, Celoron,
Portville, Ischua and Humphrey.

This includes Interstate 86 between exits 11 and 27.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7934 4214 7937 4226 7833 4200 7833
TIME...MOT...LOC 0120Z 263DEG 34KT 4206 7924

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:06 PM EDTSpecial Weather StatementBUFErie24 min
Jul 15, 8:12 PM EDTSpecial Weather StatementBUFChautauqua63 min
Jul 15, 8:18 PM EDTSevere Thunderstorm WarningBUFChautauqua57 min
Jul 15, 9:21 PM EDTSpecial Weather StatementBUFCattaraugus54 min
Jul 15, 11:09 PM EDTSpecial Weather StatementBUFJefferson36 min
Jul 16, 2:13 PM EDTFlash Flood WarningBUFChautauqua5 hr
Jul 16, 2:41 PM EDTFlash Flood WatchBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 8 more32 hr
Jul 16, 2:59 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua4 hr
Jul 16, 4:45 PM EDTSmall Craft AdvisoryBUF44 hr
Jul 16, 4:49 PM EDTAreal Flood WarningBUFChautauqua6 hr
Jul 16, 7:14 PM EDTAreal Flood WarningBUFChautauqua6 hr

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.